Alert archive / Nebraska / Red Flag Warnings in 2012
Red Flag Warning 20, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Jul 15, 2012, 10:14 AM CDT for Dawson County, Furnas County, Gosper County, Nebraska; Phillips County, Rooks County, Kansas. It took effect at Jul 15, 2012, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2012, 10:14 AM CDT (15:14 UTC)
- In effect from
- Jul 15, 2012, 1:00 PM CDT
- Expired
- Jul 15, 2012, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Hastings, NE
Counties Phillips County, KS, Rooks County, KS, Dawson County, NE, Furnas County, NE, Gosper County, NE
The radar
The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 662 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1958 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
977 WWUS83 KGID 151514 RFWGID URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 1014 AM CDT SUN JUL 15 2012 ...CRITICAL FIRE DANGER IS EXPECTED THIS AFTERNOON AND EARLY EVENING... .THE COMBINATION OF HOT TEMPERATURES...LOW RELATIVE HUMIDITY VALUES...STRONG SOUTH WINDS AND DRY VEGETATION WILL PROMOTE CRITICAL FIRE CONDITIONS ALONG AND WEST OF A LINE FROM LEXINGTON NEBRASKA TO STOCKTON KANSAS. KSZ005-017-NEZ060-072-082-160100- /O.NEW.KGID.FW.W.0020.120715T1800Z-120716T0100Z/ PHILLIPS-ROOKS-DAWSON-GOSPER-FURNAS- 1014 AM CDT SUN JUL 15 2012 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...017... 060...072 AND 082... THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS AND FIRE WEATHER ZONE 017 ROOKS. IN NEBRASKA...FIRE WEATHER ZONE 060 DAWSON...FIRE WEATHER ZONE 072 GOSPER AND FIRE WEATHER ZONE 082 FURNAS. * WINDS...SOUTH AT AROUND 20 MPH WITH GUSTS TO AROUND 25 MPH. * RELATIVE HUMIDITY...AROUND 20 PERCENT * IMPACTS...THE COMBINATION OF DRY FUELS...GUSTY SOUTH WINDS... AND LOW RELATIVE HUMIDITY VALUES WILL PROMOTE EXPLOSIVE FIRE GROWTH TODAY. UNDER THESE CONDITIONS...OPEN FIRES COULD ESCAPE CONTROL VERY QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND HOT TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
1 follow-up statement
576 WWUS83 KGID 160051 RFWGID URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 751 PM CDT SUN JUL 15 2012 KSZ005-017-NEZ060-072-082-160200- /O.EXP.KGID.FW.W.0020.000000T0000Z-120716T0100Z/ PHILLIPS-ROOKS-DAWSON-GOSPER-FURNAS- 751 PM CDT SUN JUL 15 2012 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...017... 060...072 AND 082... WIND SPEEDS WILL DECREASE AND RELATIVE HUMIDITY WILL INCREASE THIS EVENING. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$ HEINLEIN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Jul 15, 6:13 AM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 15, 6:13 AM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 613 AM CDT SUN JUL 15 2012 .AVIATION...12Z KGRI TAF. EXPECT VFR CONDITIONS THROUGH THE FORECAST PERIOD. WINDS SHOULD REMAIN OUT OF THE SOUTH BUT WILL INCREASE AROUND LUNCH TIME AS WE MIX OUT AND THE PRESSURE GRADIENT TIGHTENS WITH A LEE TROUGH WEST AND HIGH PRESSURE SOUTHEAST. ONLY CLOUDS EXPECTED WILL BE SOME CIRRUS. && .PREV DISCUSSION... /ISSUED 333 AM CDT SUN JUL 15 2012/ SHORT TERM...TODAY THROUGH TUESDAY NIGHT. FOCUS IS ON HOT SUMMER TEMPERATURES THE NEXT SEVERAL DAYS...ALONG CONCERNS FOR HIGH FIRE DANGER THIS AFTERNOON. PATTERN ALOFT FEATURED AN UPPER LEVEL RIDGE OF HIGH PRESSURE STRETCHING FM THE DESERT SOUTHWEST NORTHWARD ACROSS NEBRASKA AND INTO THE DAKOTAS...WHILE A LOW PRESSURE TROUGH HAD REACHED THE PACIFIC NORTHWEST. IN THE WARM WEATHER REGIME ACROSS THE INTERIOR CONUS...EARLY MORNING TEMPERATURES AVERAGED IN THE 70S. THE UPPER RIDGE AXIS WILL REMAIN ACROSS THE CENTRAL PLAINS TODAY AND WILL GRADUALLY SHIFT EASTWARD TO BEGIN THE WORKWEEK...WHILE A LOW PRESSURE TROUGH REMAINS ORIENTED ALONG THE WEST COAST. WITH OUR REGION STILL UNDER THE INFLUENCE OF THE RIDGE...TEMPERATURES WILL REMAIN HOT FOR SEVERAL MORE DAYS WITH HIGHS AVERAGING IN THE 90S TO NEAR 100F AND LOWS PRIMARILY IN THE 70S. TODAY WILL SEE SOUTHERLY WINDS INCREASE IN RESPONSE TO A TIGHTENING PRESSURE GRADIENT AS A SURFACE LOW DEEPENS ALONG THE HIGH PLAINS. FORECAST SOUNDINGS INDICATE MIXING NEAR H7...WITH WINDS AT THE TOP OF THE LAYER AROUND BETWEEN 16 AND 22KTS. IN THE DEEPER MIXING TODAY...LOW RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP NEAR AND PERHAPS BELOW 20 PCNT FOR OUR SW CWA...NAMELY IN FURNAS...PHILLIPS AND ROOKS COUNTIES. RELATIVE HUMIDITIES DROPPED BELOW 20 PERCENT YESTERDAY IN THIS AREA...AND WITH INCREASED WINDS TODAY CONDITIONS WILL BE CLOSER TO APPROACHING RED FLAG WARNING. HOWEVER...THE INCREASED WINDS WITH THE STRONGER GUSTS ARE NOT EXPECTED TO ARRIVE UNTIL MID TO LATE AFTERNOON AND CONFIDENCE IN MEETING THE THREE HOUR TIME FRAME FOR GUSTY WINDS/LOW RH VALUES IS NOT HIGH...AND WILL HOLD OFF ON HEADLINE ATTM. STEADY SOUTHERLY WINDS WILL CARRY INTO MONDAY ALTHOUGH WIND SPEEDS ARE LOOKING ABOUT A CATEGORY WEAKER THAN TODAYS WIND SPEEDS AS THE SURFACE TROUGH ADVANCES EASTWARD AND REACHES WESTERN NEBRASKA AND EASTERN COLORADO...AND FIRE WEATHER HEADLINE IS NOT LOOKING LIKELY FOR THIS PERIOD. 24HRS AGO MODELS SUGGESTED CONVECTION MONDAY NIGHT MAY APPROACH OUR NW AS IT ARCS AROUND RIDGE...BUT LATEST RUNS SUGGEST ACTIVITY WILL REMAIN FARTHER NORTH AND WEST. HEADING INTO TUESDAY...AS PREVIOUSLY MENTIONED THE UPPER RIDGE AXIS CONTINUES TO TRANSLATE EASTWARD WHICH WILL ALLOW GRADUALLY ALLOW POTENTIAL FOR CONVECTION TO EDGE EASTWARD AS WELL. THERE ARE SOME MODEL DIFFERENCES WITH BOUNDARY LOCATIONS ON TUESDAY...WITH BOTH THE NAM/GFS DEPICTING SFC TROUGH FM WESTERN NEB IN TO KS. HOWEVER THE GFS DEPICTS MAIN SFC LOW CENTER FARTHER SOUTH INTO KS WHEREAS NAM PLACEMENT IS FARTHER NORTH IN NEB/SD. THEREFORE NAM WARM FRONTAL BOUNDARY LOCATION IS FARTHER NORTH THAN GFS DEPICTION. CONVECTIVE POTENTIAL EXISTS NORTH OF WARM FRONT AND IN VCNTY OF DRY LINE ALONG THE HIGH PLAINS. THE NAM SUGGESTS CONVECTION SHLD REMAIN TO OUR NORTH AND WEST WHEREAS GFS BRINGS IN SOME NOCTURNAL ACTIVITY. THE ECMWF IS DRY FOR OUR REGION IN THIS TIME FRAME ALTHOUGH SREF SUGGESTS SOME 20ISH POPS LATE TUESDAY NIGHT. WITH CHCS RELATIVELY LOW...WILL HOLD OFF ON POPS FOR NOW AND SEE WHAT LATER MODEL RUNS SHOW FOR TIMING. LONG TERM...WEDNESDAY MORNING THROUGH SATURDAY. CONCERN IN THE LONG TERM WILL CONTINUE TO CENTER ON THE HEAT. NO NEED TO MAKE THIS DISCUSSION OVERLY COMPLICATED AS EXPECT THE EXTENDED TO CONTINUE TO BE HOT WITH MOST...IF NOT ALL... OF THE CWA REMAINING DRY. STARTING WITH THE BIG PICTURE...BY 12Z WEDNESDAY IT LOOKS LIKE THERE WILL BE A COUPLE AREAS OF LOW PRESSURE WITH ONE OVER EASTERN CANADA AND THE OTHER OFF THE CA/OR COAST...WHILE RIDGING DOMINATES MOST OF THE CONUS. AS THE WEEK ROLLS ALONG IT APPEARS THAT THE RIDGE BUILDS INTO THE CENTRAL U.S. WHILE THE TROUGHS HOLD THEIR POSITION. SOME OF THE EXTENDED OPERATIONAL MODELS NOTE A FEW WEAKNESSES IN THE RIDGE MID WEEK WHILE THE LATEST EC RUN HAS BACKED OFF ON THIS A BIT. PREVIOUS FORECAST HAD SLIGHT CHANCES FOR RAIN WED AND WED NIGHT AND WILL CONTINUE THIS FOR NOW ALTHOUGH IF EC VERIFIES..WILL NEED TO GO DRY. BY THE END OF THE EXTENDED IT DOES APPEAR THE RIDGE TAKES HOLD ACROSS THE CENTRAL PLAINS...WHICH AGAIN MEANS DRY AND HOT. PROGGED 850 TEMPS AND FORECAST SOUNDINGS POINT TO MID 90S NORTH TO UPPER 90S SOUTH WED AND THUR AND THEN WARMING UP ANOTHER 5 DEGREES BY FRIDAY AND SATURDAY MEANING MANY LOCATIONS WILL ONCE AGAIN FLIRT WITH OR EXCEED THE CENTURY MARK. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...FAY LONG TERM/AVIATION...EWALD
Hazardous weather outlook, Jul 15, 4:42 AM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 442 AM CDT SUN JUL 15 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 442 AM CDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. ELEVATED FIRE DANGER CONDITIONS EXIST TODAY...ESPECIALLY FOR LOCATIONS WEST OF A LINE FROM LEXINGTON NEBRASKA TO OSBORNE KANSAS. LOW RELATIVE HUMIDITIES ARE FORECAST NEAR 20 PERCENT AND SOUTH WIND GUSTS OVER 20 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE FOR NON SEVERE THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT...MAINLY NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
Nearby
Red Flag Warnings in Nebraska, 2012Red Flag Warnings in Kansas, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.